Thunderstorm Wind, Madison
- When
- July 16, 2:10 PM EST
- Where
- Madison County, Hubbardsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.820, -75.470
A large, 50 foot tree was blown down.
An approaching frontal boundary brought scattered showers and thunderstorms to central New York. A few of the storms became severe across the Mohawk Valley and Catskills, and produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An approaching frontal boundary brought scattered showers and thunderstorms to central New York. A few of the storms became severe across the Mohawk Valley and Catskills, and produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 16, 2:00 PM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 300 PM EDT THU JUL 16 2009 .SYNOPSIS... A FRONTAL BOUNDARY WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS INTO THIS EVENING...WITH A FEW OF THE STORMS REACHING SEVERE LEVELS. LATER FRIDAY INTO FRIDAY NIGHT...A STORM SYSTEM WILL APPROACH FROM THE SOUTH...WITH RAINFALL DEVELOPING ACROSS THE REGION ONCE AGAIN. THIS WEEKEND...AN UPPER-LEVEL TROUGH WILL REMAIN IN THE VICINITY...WITH ISOLATED TO SCATTERED SHOWERS DOTTING THE AREA...ALTHOUGH SIGNIFICANT PERIODS OF RAIN-FREE WEATHER ALSO EXPECTED SATURDAY AND SUNDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... SCATTERED THUNDERSTORMS WILL CONTINUE LATE THIS AFTERNOON...MAINLY FROM THE I-81 CORRIDOR EASTWARD. GIVEN THAT AROUND 1500 ML CAPES HAVE DEVELOPED...ALONG WITH DEEP-LAYERED 0-6 KM SHEAR OF 35-40 KT...SOME SEVERE STORMS ANTICIPATED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM AT THIS TIME. OTHERWISE...DRIER AIR SHOULD SWEEP THROUGH FROM WEST TO EAST BY LATER THIS EVENING...WITH ANY RESIDUAL SHOWERS BECOMING QUITE ISOLATED. LOW-LEVEL DRY ADVECTION/LOWERING DEW POINTS THIS EVENING MAY MITIGATE WIDESPREAD FOG FORMATION. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... AFTER A BRIEF LULL FRIDAY MORNING...SHOWERS SHOULD INCREASE IN COVERAGE ONCE AGAIN DURING THE AFTERNOON AND EVENING PERIOD. MODELS NOW IN GOOD AGREEMENT ON A FRONTAL WAVE MOVING UP THROUGH EASTERN PA AND NY LATE FRIDAY AND FRIDAY NIGHT. GOOD LARGE-SCALE FORCING AND DEEP MOISTURE/WARM CLOUD DEPTHS POINT TO THE POSSIBILITY OF HEAVY RAINFALL LATE FRIDAY AND FRIDAY EVENING...ESPECIALLY ACROSS NORTHEAST PA AND THE WESTERN CATSKILLS. ALTHOUGH INSTABILITY LOOKS LESS THAN TODAY...THERE APPEARS TO BE ENOUGH OF IT FOR AT LEAST SOME ISOLATED STORMS FRIDAY AFTERNOON...ESPECIALLY ACROSS NORTHEAST PA. THE HWO WILL BE UPDATED TO HIGHLIGHT HEAVY RAIN POTENTIAL LATE FRIDAY. OVER THE WEEKEND...AN UPPER-LEVEL TROUGH WILL REMAIN IN PLACE ACROSS THE EASTERN GREAT LAKES REGION...WITH TRANSIENT UPPER-LEVEL WAVES ROTATING ACROSS NY/PA. ALTHOUGH WIDESPREAD RAINFALL NOT EXPECTED...SCATTERED DIURNALLY DRIVEN ACTIVITY LOOKS LIKE A DECENT BET BOTH SATURDAY AND SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... GIVEN ACTIVE SHORT TERM CONCERNS...WE ARE AGAIN FOLLOWING HPC FOR THE MED RNG. UPR TROF/CUTOFF LOW WILL DROP INTO THE RGN...WITH SCT -SHRA PSBL NEARLY EVERY DAY. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... SCT TSRA MAINLY E OF A SYR/BGM LINE THIS AFTN. ANY TSRA WILL BE ACCOMPANIED BY BRIEF MVFR CONDITIONS. GIVEN LATEST RDR TRENDS...WELL JUST INDICATE SCT CBS...AND MONITOR FOR POTNL INCLUSION OF TSRA IN TAFS. THIS EVNG XPCT ONLY FEW-SCT CLD WITH DIMINISHING WINDS. COULD SEE MVFR RESTRICTIONS IN BR TWDS DAYBREAK...BEST GUESS IS AT RME/ELM AND AVP. XPCT VFR TO PREVAIL INTO FRI MRNG...WITH SCT -SHRA DVLPNG AFTER 18Z. WINDS THIS AFTN BECMG WRLY 10-20 KTS BEHIND THE TROF...GNRLY L&V TNGT...AND SWLY ARND 10 KTS ON FRI. OUTLOOK... FRIDAY AFTN THRU TUESDAY...VFR WITH CONTINUED POTENTIAL FOR SCT MVFR IN SHOWERS. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MLJ NEAR TERM...MLJ SHORT TERM...MLJ LONG TERM... AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 405 AM EDT THU JUL 16 2009 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-170815- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 405 AM EDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS MORNING AND CONTINUE INTO THE AFTERNOON HOURS. SOME STORMS HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THE ENTIRE AREA WILL LIKELY EXPERIENCE SCATTERED THUNDERSTORMS TODAY. HOWEVER...THE MOST LIKELY THREAT AREA FOR STRONG TO SEVERE WEATHER WILL GENERALLY BE EAST OF THE INTERSTATE 81 CORRIDOR. STORMS ARE EXPECTED TO WIND DOWN LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON. PN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1232 PM EDT THU JUL 16 2009 NYZ018-161730- ONONDAGA NY- 1232 PM EDT THU JUL 16 2009 ...STRONG THUNDERSTORM WILL AFFECT NORTHERN ONONDAGA COUNTY... * AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED 10 MILES SOUTH OF CICERO THIS STORM WAS NEARLY STATIONARY. * THE STRONG THUNDERSTORM WILL BE NEAR... THE ONONDAGA OSWEGO COUNTY LINE THROUGH 130 PM EDT PEA SIZED HAIL AND GUSTY WINDS ARE LIKELY WITH THIS STORM. MSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 249 PM EDT THU JUL 16 2009 PAZ047-161930- LUZERNE PA- 249 PM EDT THU JUL 16 2009 ...STRONG THUNDERSTORM WILL AFFECT SOUTHERN LUZERNE COUNTY... * AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG GUSTY WINDS. THIS STORM WAS LOCATED NEAR HUNTINGTON MILLS...AND MOVING EAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... KOONSVILLE AND MUHLENBERG AT 255 PM EDT... SHICKSHINNY AND POND HILL AT 300 PM EDT... LEE AND GLEN LYON AT 305 PM EDT... SLOCUM AND CONYNGHAM AT 310 PM EDT... ALDEN AND NANTICOKE AT 315 PM EDT... NUANGOLA AND WARRIOR RUN AT 320 PM EDT... ALBERT AND SUGAR NOTCH AT 325 PM EDT... GLEN SUMMIT AND FAIRVIEW HGTS AT 330 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. DJN
The Binghamton radar (KBGM), 81 km away, was scanning. The volume nearest the first event began at 19:11 UTC.
2 thunderstorm wind. Local standard time, as filed.
A large, 50 foot tree was blown down.
Numerous trees were blown down, blocking State Route 8.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187496, 187498.